Louisiana, 2016Tornadoes and Damaging Winds in Louisiana, February 23, 2016
February 23, 2016 · NWS LIX · 14 events in 10 counties and zones
A strong cold front moved through the lower Mississippi Valley. Ahead of the front, widespread severe weather moved through Southeast Louisiana and Southern Mississippi during the morning and afternoon hours of February 23rd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 92
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved through the lower Mississippi Valley. Ahead of the front, widespread severe weather moved through Southeast Louisiana and Southern Mississippi during the morning and afternoon hours of February 23rd. A total of 13 tornadoes occurred in Southeast Louisiana and Southern Mississippi, 3 of which were classified as strong.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Feb 23, 9:36 AM CST, 1 hour 20 minutes earlier.
Area forecast discussion, Feb 23, 9:36 AM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
936 AM CST TUE FEB 23 2016
.MORNING UPDATE...
UPDATED FORECAST TO CURRENT TRENDS...MAINLY TEMPERATURES A LITTLE
HIGHER /WARMER/ AND ADJUSTING WIND SPEEDS FOR THE NEXT FEW HOURS.
ANSORGE
&&
.PREV DISCUSSION... /ISSUED 714 AM CST TUE FEB 23 2016/
..SOUNDING DISCUSSION...
TWO LOW LEVEL TEMPERATURE INVERSIONS IN THE LOWEST 2200 FEET
SHOULD MIX OUT BY LATE THIS MORNING. AN ELEVATED INVERSION AROUND
8000 FEET MAY TAKE A BIT LONGER TO MIX OUT ALLOWING FOR A CAP OVER
THE AREA AS HAS BEEN INDICATED BY PAST FORECAST SOUNDINGS. THIS
INVERSION WILL ERODE AS MID-LEVEL COOLING TAKES PLACE. WHILE
MUCAPE IS RATHER WEAK AT 200 J/KG AND 0-1KM AND 0-3KM SHEAR ARE
ALSO LOW...THESE WILL MODIFY AS THE SURFACE LOW DYNAMICS APPROACH
AND PERHAPS A BIT OF DIABATIC HEATING OCCURS. THE FREEZING LEVEL
IS CURRENTLY AT 11500 FEET AND THE WET BULB ZERO IS AT 8400 FEET
AND BOTH OF THESE ARE EXPECTED TO LOWER INCREASING THE POTENTIAL
FOR HAIL. WINDS AT THE SURFACE ARE FROM THE SOUTHEAST AT 5 KNOTS
AND THEN ROTATE CLOCKWISE AND BLOW FROM THE SOUTHWEST IN THE MID-
LEVELS AND THEN WEST-NORTHWEST IN THE UPPER LEVELS. AN INCREASE IN
SPEED SHEAR WILL OCCUR AS THE LOW APPROACHES INCREASING HELICITY
VALUES. AN 18Z SPECIAL RELEASE IS PLANNED TO FURTHER ASSESS THE
SEVERE WEATHER POTENTIAL.
12Z BALLOON INFO: A ROUTINE FLIGHT THAT LASTED 98 MINUTES AND
TRAVELED 62 MILES DOWNRANGE FROM THE OFFICE. THE BALLOON BURST
OVER RAMSEY SPRINGS AT A HEIGHT OF 20.9 MILES ABOVE THE GROUND.
ANSORGE
PREV DISCUSSION... /ISSUED 331 AM CST TUE FEB 23 2016/
SHORT TERM...
SPC HAS OUTLOOKED THE MAJORITY OF THE AREA WITH A MODERATE RISK
OF SEVERE THUNDERSTORMS FOR TODAY. MODERATE RISKS ARE NOT COMMON
TO BEGIN WITH BUT ARE ESPECIALLY RARE ALONG THE GULF COAST. SYSTEM
ALREADY GETTING STARTED AND DEEPENING OVER SOUTH TEXAS. THE SFC
LOW IS DISORGANIZED AT THE MOMENT BUT THIS WILL CHANGE OVER THE
NEXT SEVERAL HOURS. SEVERE TS ARE MOVING OUT AHEAD OF THE LOW OVER
SOUTH TX. THIS TREND WILL CONTINUE THROUGH THE DAY OVER OUR AREA
AS WELL. SHOULD EXPECT TO SEE TS CELLS AHEAD OF THE MAIN FRONTAL
AXIS BY LATE MORNING AND ALONG THE FRONTAL AXIS AS THE LOW EJECTS
NE. THE SFC LOW CONTINUES TO DEEPEN AS IT APPROACHES MEMPHIS BY
MIDNIGHT TONIGHT. THE GFS HAS PRESSURES DOWN TO 989MB WHILE THE
EURO SPORTS A 982MB LOW. THIS IS OBVIOUSLY THE REASON FOR THE WIND
ADVISORIES TODAY AND TONIGHT. THESE PRESSURES ARE ROUGHLY
EQUIVALENT TO A STRONG TROPICAL STORM OR WEAK CAT 1 HURRICANE. BUT
THERE ARE SIGNIFICANT DIFFERENCES BETWEEN THE TWO TYPES OF
SYSTEMS. TROPICAL SYSTEMS (TROPOSPHERIC WARM CORE)FOCUS MORE
ENERGY NEAR THE SFC AND CENTER OF THE STORM WHILE BAROCLINIC
(STRATOSPHERIC WARM CORE...TROPOSPHERIC COLD CORE) SYSTEMS TEND
TO FOCUS THEIR ENERGY NEAR THE UPPER LOW ABOUT 8 MILES UP. AT THE
SFC OF A COLD CORE SYSTEM LIKE THIS...THE ENERGY IS SPREAD OUT
OVER A LARGE AREA TO PRODUCE THE COLD FRONT...WARM FRONT...AND
SFC LOW. ENOUGH WITH THE MET LESSON.
NO DIFFERENCE IN THINKING THIS MORNING. ALL DYNAMIC VARIABLES ARE
STILL VERY IMPRESSIVE. SRH VALUES FROM 0-3KM AND 0-6KM ARE HIGHER
THAN I HAVE SEEN IN A LONG TIME. THIS WILL HELP ANY TS CELLS
ROTATE AS THEY DEVELOP. IT WILL ALSO MAKE IT EASIER TO PRODUCE
TORNADIC WEATHER. ONE OR TWO OF THESE COULD BE RATHER STRONG.
BOW ECHOES ON RADAR WILL BE VERY INDICATIVE OF DAMAGING STRAIGHT
LINE WINDS. LARGE HAIL WILL ALSO BE ANOTHER ISSUE WITH THESE
STORMS AS WBZ HEIGHTS WILL BE AROUND 10K FT WITH THE FREEZING
LEVEL ONLY ABOUT 100 FT HIGHER. THIS IS NOT VERY NORMAL IN A NON-
WINTER WX STRONGLY CONVECTIVE SYSTEM HERE ON THE GULF COAST. THE
ONLY THING THAT DOES NOT STAND OUT IS THE MASS FIELDS. ALTHOUGH
MID 60 DP TEMPS SHOULD BE ENOUGH WITH THE COOLING ALOFT TO ALLOW
THE LATENT HEATING PROCESS TO BE QUITE EFFICIENT AS THIS MOISTURE
IS LIFTED. ALL ACTIVITY TODAY WILL BE SFC BASED AS THE LCL AND LFC
ARE VERY CLOSE TO THE SFC.
THE VERY BEGINNING OF THE ACTIVITY SHOULD START TO MOVE INTO THE
WESTERN MOST PORTION OF THE AREA AHEAD OF THE FRONT BY 11AM. THE
COLD FRONT WILL MOVE THROUGH THIS SAME AREA AROUND 4PM. THIS MEANS
THAT EACH INDIVIDUAL POINT OF REFERENCE OVER THE AREA CAN EXPECT
ABOUT 5 TO 6 HOURS OF DEALING WITH INCLEMENT WEATHER TODAY. SEVERE
WX WILL THEN BEGIN TO MOVE THROUGH PASCAGOULA AROUND 7PM AND THE
COLD FRONT SHOULD EXIT THE AREA AROUND MIDNIGHT TONIGHT. ALL IN
ALL...THE ENTIRE SCENARIO OF SINGLE CELL TS AHEAD OF THE FRONT AS
WELL AS THE FRONT ITSELF WILL TRAVERSE THE ENTIRE AREA STARTING AT
11AM TODAY AND ENDING AROUND MIDNIGHT.
WE SHOULD SEE A CLEARING LINE BEHIND THE FRONT BUT THE THERMAL
TROUGH ON THE BACK SIDE WILL BRING CLOUD COVER AND RAIN BACK OVER
THE AREA FAIRLY RAPIDLY WED MORNING BEFORE SUNRISE. NO SEVERE
TS WILL OCCUR ONCE THE FRONT MOVES THROUGH BUT WINDS WILL BE
QUITE STRONG AND WILL CAUSE DRIVING TO BE VERY DIFFICULT
ESPECIALLY IN OPEN AREAS.
LONG TERM...
THE NEXT SYSTEM LOOKS TO AFFECT THE AREA BY THE START OF NEXT
WEEK.
MARINE...CONDITIONS WILL DETERIORATE THROUGH THE DAY AS THE SFC
LOW RAPIDLY DEEPENS AND MOVES THROUGH THE LOWER MS VALLEY. STRONG
ONSHORE WINDS WILL DEVELOP LATER THIS MORNING WITH MOST OF THE
COASTAL WATERS QUICKLY SEEING SCY CONDITIONS BY 15Z. AS THE SFC LOW
CONTINUES TO DEEPEN THIS EVNG THE PRESSURE GRADIENT WILL FURTHER
TIGHTEN WITH GALE FORCE WINDS OCCURING BUT THE STRONGEST WINDS WILL
OCCUR AFTER THE COLD FRONT MOVES THROUGH OVERNIGHT AND WINDS SHIFT
TO OUT OF THE W AND WNW APPROACHING 30-35KT SUSTAINED WITH GUSTS
GREATER THAN 45 KTS. SEAS IN THE OUTER WATERS WILL LIKELY BE GREATER
THAN 13-14 FT.
WINDS WILL RELAX SOME THROUGH THE DAY WED WHICH SHOULD ALLOW
THE GALE WARNING TO DROP BACK DOWN SCY CRITERIA BUT WINDS WILL REMAIN
QUITE STRONG OVER THE COASTAL WATERS THROUGH WED NIGHT AND INTO THU
WHEN FLAGS MAY FINALLY BE LOWERED. /CAB/
AVIATION...HIGHLY TRANSITIONAL PERIOD THROUGH THIS TAF PACKAGE.
MARINE LAYER ADVECTION INTO STATIONARY FRONTAL ZONE DRAPED OVER THE
AREA WHICH WILL BE DRIFTING NORTH AS WARM FRONT BY DAYBREAK. VERY
STRONG COLD FRONT TAKING SHAPE OVER CENTRAL TEXAS AND PLACED TIMING
OF MORE ORGANIZED SQUALL LINE CONVECTION AROUND 24/00Z FOR KBTR THEN
CLEARING MS COAST/KGPT BEFORE 24/06Z. EXPECTING LINE MOVEMENT OF
CLOSE TO 50 KT WITH INDIVIDUAL CELLS MOVING SIMILARLY FAST. TRIED
TO RESTRICT HEAVIEST WEATHER TO A 3-4 HOUR WINDOW BUT GRADIENT WINDS
WILL BE STRONG AFTER 18Z. IFR AND MVFR CIGS WILL BE PREVALENT FOR
MUCH OF THE VALID PERIOD WITH MAYBE SOME CLEARING FROM WEST TO EAST
NEAR THE END DEPENDING ON INTEGRITY OF DRY SLOT.
STRATOSPHERIC INTRUSION POST-FRONTAL WILL ALSO PRODUCE SEVERE
TO EXTREME TURBULENCE IN WAKE OF LOW TUESDAY NIGHT INTO EARLY
MORNING HOURS WEDNESDAY.
DECISION SUPPORT...
DSS CODE....ORANGE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...MODERATE RISK OF SEVERE WEATHER
RIVER FLOODING CONTINUES ON THE PEARL RIVER
GALE WARNING AND SMALL CRAFT ADVISORY
DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED WATCH/WARNING/ADVISORY
ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED = FULL ENGAGEMENT FOR MODERATE RISK SVR AND/OR DIRECT
TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 71 45 52 38 / 100 70 30 0
BTR 72 47 55 38 / 100 50 30 0
ASD 72 49 56 41 / 80 70 30 0
MSY 74 49 57 44 / 90 50 20 0
GPT 71 50 57 42 / 80 90 30 0
PQL 72 52 57 41 / 80 90 30 0
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...WIND ADVISORY UNTIL 6 AM CST WEDNESDAY FOR LAZ034>037-039-040-
046>050-056>072.
GM...SMALL CRAFT ADVISORY UNTIL 6 PM CST THIS EVENING FOR GMZ530-532-
534-536-538-550-552-555-557-570-572-575-577.
SMALL CRAFT ADVISORY FROM NOON WEDNESDAY TO MIDNIGHT CST
WEDNESDAY NIGHT FOR GMZ530-532-534-536-538-550-552-555-557-
570-572-575-577.
GALE WARNING FROM 6 PM THIS EVENING TO NOON CST WEDNESDAY FOR
GMZ530-532-534-536-538-550-552-555-557-570-572-575-577.
MS...WIND ADVISORY UNTIL 6 AM CST WEDNESDAY FOR MSZ068>071-077-
080>082.
GM...SMALL CRAFT ADVISORY UNTIL 6 PM CST THIS EVENING FOR GMZ532-534-
536-538-550-552-555-557-570-572-575-577.
SMALL CRAFT ADVISORY FROM NOON WEDNESDAY TO MIDNIGHT CST
WEDNESDAY NIGHT FOR GMZ532-534-536-538-550-552-555-557-570-
572-575-577.
GALE WARNING FROM 6 PM THIS EVENING TO NOON CST WEDNESDAY FOR
GMZ532-534-536-538-550-552-555-557-570-572-575-577.
&&Hazardous weather outlook, Feb 23, 6:58 AM CST, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
658 AM CST TUE FEB 23 2016
GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-240100-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
658 AM CST TUE FEB 23 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
A VERY POTENT SYSTEM WILL PUSH THROUGH THE REGION TODAY AND
TONIGHT. A MODERATE RISK HAS BEEN ISSUED FOR MUCH OF THE OUTLOOK
AREA WHILE THE REMAINDER IS UNDER AN ENHANCED RISK FOR SEVERE
STORMS. THE LOCATION WITH THE GREATEST RISK FOR SEVERE WEATHER
WILL BE ALONG AND NORTH OF THE I-10 CORRIDOR. THE INGREDIENTS
WILL BE IN PLACE FOR ALL MODES OF SEVERE WEATHER INCLUDING
TORNADOES AND A FEW MAYBE BE STRONG. DAMAGING WIND GUSTS IN EXCESS
OF 80 MPH ARE POSSIBLE AS WELL. THE MAIN TIMING FOR SEVERE STORMS
APPEARS TO BE DURING THE AFTERNOON AND EVENING HOURS.
A WIND ADVISORY IS IN EFFECT FOR THE ENTIRE FORECAST AREA FROM
MID MORNING TUESDAY THROUGH TUESDAY NIGHT.
SMALL CRAFT ADVISORY AND GALE WARNING PRODUCTS HAVE BEEN ISSUED
FOR THE TODAY THROUGH TONIGHT. PLEASE SEE THOSE PRODUCTS FOR MORE
INFORMATION.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
IMPACTS ON THE COASTAL WATERS WILL CONTINUE INTO WEDNESDAY AND THROUGH
WEDNESDAY NIGHT POSSIBLY INTO THURSDAY.
.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER WILL
LIKELY BE NEEDED TODAY AND TONIGHT IN SUPPORT OF SEVERE WEATHER
OPERATIONS.
CAB
Thunderstorm Wind, St. Charles
- When
- February 23, 10:56 AM CST
- Where
- St. Charles County, 0.64 mi ENE of Ama
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 29.952, -90.290
In Ama, straight line winds lifted a patio cover over a house, dropping it in the front yard.
Thunderstorm Wind, St. Charles
- When
- February 23, 10:56 AM CST
- Where
- St. Charles County, 3.83 mi SE of Des Allemands
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 29.792, -90.424
Straight line wind damage in the Bayou Gauche area consisted of a garage door blown in and damage to a fence on Beau Plaza Blvd. Vinyl siding damage was also noted on Bayou Rd.
Tornado, Jefferson
- When
- February 23, 11:11 AM CST to 11:13 AM CST
- Where
- Jefferson County, 1.69 mi S of Moisant Arpt to 1.25 mi S of Moisant Arpt
- Rating
- EF0
- Path length
- 0.58 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 29.976, -90.273
A tornado touched down in Kenner near the intersection of Audubon Ct and 3rd St. It moved toward the northeast causing damage to roofs and power poles. It lifted as it neared the intersection of James St. and Pollock Plaza.
Tornado, Iberville
- When
- February 23, 11:20 AM CST to 11:25 AM CST
- Where
- Iberville County, 0.68 mi WNW of Samtown to 0.48 mi SW of Pt Clair
- Rating
- EF0
- Path length
- 3.32 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 30.132, -91.181
The tornado caused intermittent damage along its track near White Castle. Damage consisted of peeled back tin roofs, damage to power lines, and large tree branches downed. Maximum wind speeds were estimated near 65 mph.
Tornado, Ascension
- When
- February 23, 12:08 PM CST to 12:13 PM CST
- Where
- Ascension County, 0.17 mi S of Oak Grove to 0.99 mi SE of Hope Villa
- Rating
- EF0
- Path length
- 1.61 mi
- Path width
- 200 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 30.318, -90.980
The tornado touched down in the Prairieville area just west of Airline Hwy causing roof damage and knocking down an exterior wall at Gold's Gym. It then crossed Airline Hwy causing additional roof and siding damage to several other businesses. From there the tornado continued northeastward into a residential area causing damage to roofs, sheds, and patios. It lifted as it approached Oak Grove Parkway.
Tornado, Livingston
- When
- February 23, 12:42 PM CST to 12:51 PM CST
- Where
- Livingston County, 0.61 mi WSW of Livingston to 3.2 mi N of Doyle
- Rating
- EF2
- Path length
- 4.33 mi
- Path width
- 625 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 30.496, -90.759
The tornado touched down in a wooded area between Grantham and McLin Roads southwest of Livingston. In this area, it snapped trees and caused roof damage consistent with an EF-1. As it moved northeastward, it strengthened and widened. The tornado completely removed the roof structure of one home on Circle Drive and another on West Railroad Street, consistent with an EF-2. The tornado is believed to have been its strongest as it approached North Willow Street. Here, it removed the entire roof structure of a home and collapsed an exterior wall of a home. Maximum wind speeds in this area were estimated to be 125 mph. The tornado then weakened as it moved into a mostly wooded area, but continued to cause damage to trees and a few roofs, lifting as it approached the intersection of North Doyle Road and Edgar Mizell Road.
Tornado, St. Helena
- When
- February 23, 1:14 PM CST to 1:15 PM CST
- Where
- St. Helena County, 1.69 mi NNW of Montpelier to 1.83 mi N of Montpelier
- Rating
- EF0
- Path length
- 0.3 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 30.694, -90.588
A weak tornado touched down near Montpelier and tracked northeast shifting a mobile home off its block piers and damaging the roof. It also destroyed a metal shed and snapped a few small trees. It lifted near Jackson Lane. Maximum wind speed was estimated near 85 mph.
Tornado, Iberville
- When
- February 23, 3:10 PM CST to 3:13 PM CST
- Where
- Iberville County, 0.4 mi E of Goldridge to 0.36 mi NNW of Samtown
- Rating
- EF0
- Path length
- 1.03 mi
- Path width
- 200 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 30.120, -91.173
A second weak tornado touched down in the White Castle area producing damage consisting of garage doors blown in, some light roof damage, and sheds demolished. Maximum wind speeds were estimated near 80 mph.
Tornado, Assumption
- When
- February 23, 3:21 PM CST to 3:31 PM CST
- Where
- Assumption County, 0.71 mi N of Westfield to 1.19 mi ESE of Brulie Maurin
- Rating
- EF3
- Path length
- 7.78 mi
- Path width
- 350 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 29.990, -91.079
A strong tornado touched down just southwest of Paincourtville and moved northeast. Near the junction of LA Hwy 1, LA Hwy 308, and LA Hwy 70, there was considerable damage to residential and commercial buildings consistent with an EF-2 to a two story apartment building, hardware store, and commercial business. The tornado reached maximum strength as it moved along LA 1/LA 308, causing major damage to an area of small frame houses and mobile homes. In this area, the 2nd floor of a well-constructed brick home was nearly removed. This damage was consistent with wind speeds near 140 mph, or EF-3. The tornado continued moving to the northeast and crossed into St. James Parish.
Tornado, St. James
- When
- February 23, 3:31 PM CST to 3:42 PM CST
- Where
- St. James County, 4.65 mi SW of Union to 3.98 mi NNW of Grand Pt
- Rating
- EF2
- Path length
- 12.95 mi
- Path width
- 350 yd
- Deaths
- 2 direct, 0 indirect
- Injuries
- 75 direct, 0 indirect
- Reported by
- NWS Storm Survey
- Coordinates
- 30.041, -90.963
A strong tornado moved out of Assumption Parish into St James Parish causing significant damage to trees as it approached the Mississippi River. After crossing the river, the tornado moved through the Sugar Hill RV Park where numerous travel trailers were tossed and destroyed. Two fatalities and approximately 75 injuries occurred at the RV park. An EF scale rating of EF-2 was assigned to the damage at and in the vicinity of the RV park. The tornado weakened as it continued northeastward, snapping trees and causing minor property damage. It dissipated as it reached Airline Highway. St. James Parish Emergency Management reported 25 to 50 homes were total losses and a public housing complex had major damage. The tornado's peak intensity of EF-3 occurred in Assumption Parish.
Tornado, St. John the Baptist
- When
- February 23, 4:15 PM CST to 4:17 PM CST
- Where
- St. John the Baptist County, 1.39 mi NNW of Ruddock to 3.34 mi ENE of Ruddock
- Rating
- EF1
- Path length
- 3.15 mi
- Path width
- 250 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 30.220, -90.435
A tornadic waterspout spawned from the same parent supercell as the Assumption/St. James tornado moved on shore from Lake Maurepas near Akers. It snapped numerous cyprus trees before moving into Lake Pontchartrain.
Tornado, St. John the Baptist
- When
- February 23, 4:32 PM CST to 4:44 PM CST
- Where
- St. John the Baptist County, 0.83 mi ENE of Montegut to 0.83 mi W of Frenier
- Rating
- EF2
- Path length
- 4.69 mi
- Path width
- 250 yd
- Injuries
- 17 direct, 0 indirect
- Reported by
- NWS Storm Survey
- Coordinates
- 30.073, -90.507
A strong tornado touched down in the LaPace area, just south of Airline Hwy near a church, removing much of its roof covering. It moved northeast through a retail area causing damage consistent with an EF-1 before moving through several densely populated subdivisions. In the Carrollwood subdivision, mostly superficial roof and tree damage was observed. It strengthened as it moved into the Riverland Heights subdivision, moving roughly parallel to Greenwood Drive where many homes suffered roof damage and a few lost portions of the roof structure. It continued intensifying as it moved into the Cambridge area. Here, a few homes and duplexes suffered partial to total loss of roof structure and decking, along with partial collapse of exterior walls consistent with estimated winds around 120 mph. The tornado was strongest in the Palmetto and Indigo Estates areas. Near the intersection of Nicole and Gail Streets, 2 single story homes suffered complete roof loss as well as total failure of most exterior walls. A third home lost about half of its second floor. Damage in this area was consistent with strong EF-2 winds near 130 mph. The tornado then weakened as it crossed Interstates 10 and 55. It continued to cause tree damage until it reached the intersection of Frenier Rd and US Hwy 51, where it lifted.
Tornado, St. Tammany
- When
- February 23, 4:41 PM CST to 4:42 PM CST
- Where
- St. Tammany County, 1.61 mi SSE of Houltonville to 1.33 mi SSE of Houltonville
- Rating
- EF0
- Path length
- 0.38 mi
- Path width
- 25 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 30.378, -90.161
A tornadic waterspout spawned from the same parent supercell as the Assumption/St. James and Akers tornadoes moved onshore from Lake Pontchartrain south of Madisonville near the end of Hwy 1077. It destroyed a metal boat shed and caused minor fascia damage to a bar. Maximum wind speeds were estimated near 65 mph.
Tornado, St. Tammany
- When
- February 23, 5:13 PM CST to 5:15 PM CST
- Where
- St. Tammany County, 2.34 mi W of Lacombe to 1 mi WNW of Lacombe
- Rating
- EF0
- Path length
- 1.5 mi
- Path width
- 75 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 30.320, -89.969
A tornadic waterspout spawned from the same parent supercell as the LaPlace tornado came on shore from Lake Pontchartrain near Lacombe. Due to inaccessibility, the first damage was noted near a plant nursery at Powell Street and Pinchon St where a greenhouse was damaged. The tornado moved northeast across Hwy 190 and into a residential area. In this area, several homes suffered superficial damage to shingles, fascia, and a few broken windows. Some minor tree damage was also observed. Maximum wind speeds were estimated near 80 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Florida, February 23, 20163 injured · $22 million · EF3 · 3 events
- Tornadoes and Hail in Mississippi, February 23, 20161 death · $316,000 · EF2 · 30 events
- Rip Current in Puerto Rico, February 23, 20161 death · 1 event
- Tornadoes and Flash Flood in Mississippi, February 23, 2016$449,000 · EF1 · 13 events
- Tornadoes and Damaging Winds in Alabama, February 23, 2016$300,000 · EF1 · 19 events
- Hail and Damaging Winds in Texas, February 23, 2016$430,000 · 1.75 in hail · 6 events
- Tornado and Hail in Louisiana, February 23 to 26, 2016$42,000 · EF1 · 6 events
- Hail and Damaging Winds in Florida, February 23 to 24, 2016$33,000 · 63 kt wind · 26 events
- Flash Flood and Flood in Alabama, February 23, 2016$39,000 · 52 kt wind · 7 events
- Winter Storm and Strong Wind in Missouri, February 23 to 24, 2016$34,000 · 8 events
- Tornadoes and Hail in Mississippi, February 23, 2016EF1 · 6 events
- Tornadoes and Flash Flood in Alabama, February 23 to 24, 2016EF1 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 617680, 617683, 613408, 617681, 613425, 613442, 617672, 617685, 617674, 613449, 617686, 617675, 617687, 617677.